Alert archive / Missouri / River Flood Warnings in 2010
River Flood Warning 201, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Jun 8, 2010, 5:12 PM CDT for Jackson County, Missouri; Johnson County, Kansas. It took effect at Jun 8, 2010, 6:34 PM CDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2010, 5:12 PM CDT (22:12 UTC)
- In effect from
- Jun 8, 2010, 6:34 PM CDT
- Expired
- Jun 8, 2010, 8:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- Minor
Counties Johnson County, KS, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Indian Creek at Overland Park (OPDK1). The gauge peaked at 12.28 ft at Jun 8, 2010, 7:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06893300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jun 8, 4:05 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 8, 4:05 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT TUE JUN 8 2010
...MESOSCALE CONVECTIVE DISCUSSION...
DESPITE FILTERED SUNSHINE THE ATMOSPHERE HAS NEARLY FULLY RECOVERED
AHEAD OF SURFACE FRONT. THE AIRMASS HAS BECOME EXTREMELY UNSTABLE
WITH 3000 TO 4000 J/KG CAPE. FURTHER DESTABILIZATION IS EXPECTED AND
WE MAY SEE UPWARDS OF 5000 J/KG OF SBCAPE FOR STORMS TO WORK WITH. AS
STORMS INITIALLY DEVELOP...GIVEN THE EXTREME INSTABILITY...0-6KM
SHEAR ON THE ORDER OF 35 TO 40 KTS WILL SUPPORT ORGANIZED STORMS WITH
SUPERCELLS LIKELY. GIVEN LOW CONDENSATION LEVELS THESE STORMS WOULD
WILL BE CAPABLE OF PRODUCING TORNADOES. THE PRESENCE OF A SYNOPTIC
FRONT AND THE LIKELY INTERSECTION OF THAT FRONT WITH AN OUTFLOW
BOUNDARY WILL LEAD TO AN ENHANCED TORNADO THREAT FROM EAST CENTRAL
KANSAS THROUGH WEST CENTRAL MISSOURI.
THE EXTREME INSTABILITY WILL ALSO SUPPORT THE POTENTIAL FOR VERY
LARGE HAIL. HOWEVER...FREEZING LEVELS BETWEEN 15 AND 16 THOUSAND
FEET...BASED OFF THE 18Z TOP SOUNDING...INDICATE THAT A CORE WOULD
HAVE TO BE VERY LARGE WITH 50 DBZ HEIGHTS LIKELY NEEDING TO HIT 40-44
THOUSAND FEET. DAMAGING WINDS WOULD ALSO BE A THREAT INITIALLY WITH
ANY DOWNDRAFTS FROM THE SUPERCELLS.
ANOTHER HAZARD WITH THIS SCENARIO IS THE POTENTIAL FOR FLASH
FLOODING. PRECIPITABLE WATER VALUES AROUND 2 INCHES SUGGEST A STRONG
POTENTIAL FOR EXTREMELY HEAVY RAIN. THIS COULD OCCUR WITH ANY INITIAL
STORM BUT ESPECIALLY AS THE STORMS FORM INTO A CONVECTIVE SYSTEM THIS
EVENING. AS THE STORMS FORM INTO A CONVECTIVE SYSTEM DAMAGING WINDS
WILL BE THE MAIN HAZARD. HOWEVER WITH LOW LEVEL SHEAR BECOMING
DOMINANT...TORNADOES EMBEDDED WITHIN A LINEAR SYSTEM ARE ALSO
POSSIBLE. ALL OF THIS ACTIVITY IS EXPECTED TO PUSH EAST/SOUTHEAST OF
THE FORECAST AREA LATE THIS EVENING.
11
.DISCUSSION...
NEAR TERM/THIS AFTERNOON-TONIGHT...
POST MCS AIRMASS CONTINUES TO RECOVER FROM WEST TO EAST WITH SURFACE
DEWPOINTS IN THE LOWER 70S BEING ADVECTED BACK INTO THE REGION ON
GUSTY SW WINDS. SURFACE BASED ML CAPES PER SPC MESOSCALE PAGE HAVE
REACHED 6000 J/KG BUT IT IS APPARENT FROM THE STORM EVOLUTION OVER
EAST CENTRAL KS THAT WE ARE NOT TAPPING INTO ALL OF THAT AS THEIR
STORM MOTION EXCEEDS THAT OF SURFACE BASED STORMS...PLUS INSPECTION
OF KTOP 18Z SOUNDING AND BUFR SOUNDINGS SHOWS A PRONOUNCED FRONTAL
TYPE INVERSION LEFT OVER FROM THIS MORNINGS MCS THAT HAS YET TO BE
OVERCOME. WHEN THAT DOES EXPECT TO SEE STORMS BECOME MORE SURFACE
BASED. THAT MAY BE WHAT IS OCCURRING FROM NORTH OF ICT TO EMP. HRRR
MESOSCALE CONVECTIVE MODEL HAS BEEN ADVERTISING RAPID DEVELOPMENT
OVER EAST CENTRAL KS/NW MO BY 21Z AND RADAR TRENDS SUPPORT THIS
MODEL. EXPECT TO SEE CONTINUED GROWTH AND INCREASING STRENGTH OF A
DEVELOPING MCS OVER THE WEST CENTRAL CWA WHICH WILL TRACK ESE THIS
EVENING. HAVE SOME CONCERN THAT WE WILL SEE SOME TRAINING OF
CONVECTION OVER THE SOUTHERN TWO TIERS OF COUNTIES THIS EVENING AS
THE LOW LEVEL JET VEERS TO THE WSW AND FEEDS VERY MOISTURE LADEN AIR
WITH PWATS IN EXCESS OF 2 INCHES INTO THE BACK SIDE OF THE COMPLEX.
FORTUNATELY FFG VALUES OVER THE SOUTHERN PORTION OF THE CWA ARE HIGH
ENOUGH THAT THEY SHOULD BE ABLE TO HANDLE MOST OF THE RAINFALL.
HIGH DEGREE OF INSTABILITY AND MODERATE 0-6KM WIND SHEAR WILL
SUPPORT SEVERE WEATHER. WHILE DAMAGING WINDS WILL BE A PRIMARY
THREAT...LARGE HAIL IS STILL A POSSIBILITY DESPITE HIGH FREEZING
LEVEL. MODERATELY STRONG 0-1KM SHEAR IS ALSO STRONG ENOUGH TO
SUPPORT A TORNADO THREAT WITH DISCRETE SUPERCELLS DURING THE INITIAL
PHASE OF CONVECTIVE DEVELOPMENT.
THE STRONGEST ACTIVITY SHOULD EXIT THE SOUTHERN CWA BY MIDNIGHT BUT
ELEVATED SCATTERED SHOWERS COULD LINGER OVER THE SOUTHERN CWA INTO
THE PRE-DAWN HOURS.
MJ
WEDNESDAY - THURSDAY...
REMNANTS FROM TONIGHTS CONVECTIVE SYSTEM ARE EXPECTED TO HAVE
PUSHED SOUTH AND EAST OF THE FORECAST AREA BY LATE WEDNESDAY
MORNING. THIS SHOULD LEAVE THE FORECAST AREA DRY FOR THE AFTERNOON
AND EVENING WITH TEMPERATURES RECOVERING INTO THE MID 80S. FOR
THURSDAY...A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA AS A
LOW LEVEL JET ADVECTS WARM...MOIST AIR BACK INTO THE AREA. VERY WARM
AIR ALOFT WILL INHIBIT ANY CONVECTION ACROSS OUR SOUTHWESTER ZONES
DURING THE DAY BUT PRECIPITATION IS POSSIBLE ON THE NOSE OF THIS
WARM ADVECTION ACROSS NORTHEASTERN PORTIONS OF THE FORECAST AREA.
THE VERY WARM AIR ALOFT WILL ALSO SUPPORT HIGHS REACHING INTO THE
MID TO UPPER 80S.
11
MEDIUM RANGE (FRIDAY THROUGH TUESDAY)...
EXTENDED MODELS MORE OR LESS AGREE WITH POSITION OF LONG WAVE
FEATURES EARLY IN THE MEDIUM RANGE WHERE THEY SHOW A FAIRLY HIGH
AMPLITUDE UPPER LOW OVER THE WESTERN THIRD OF THE US WITH RIDGING
FURTHER EAST. LOTS OF MODEL TO MODEL AND RUN TO RUN DISAGREEMENT OF
POSITION AND TIMING OF FEATURES LATE IN THE EXTENDED AND THE ONLY
THING MISSING FROM THE ENSEMBLE SPAGHETTI CHARTS IS THE
MARINARA...THUS CONFIDENCE ISNT REAL HIGH ON ANY OF THE INDIVIDUAL
SOLUTIONS AND FORECAST IS SOMEWHERE AROUND CLIMATOLOGY.
AB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ039-040-
043>046-053-054.
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ057-060.
&&Hazardous weather outlook, Jun 8, 1:19 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 119 PM CDT TUE JUN 8 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091830- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT- ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 119 PM CDT TUE JUN 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO REFORM THIS AFTERNOON MAINLY SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE...WITH THE GREATEST THREAT FOR SEVERE WEATHER SOUTH OF A KANSAS CITY TO MOBERLY LINE. WHILE DAMAGING WINDS AND VERY LARGE HAIL WILL BE THE PRIMARY SEVERE THREATS...ISOLATED TORNADOES WILL BE POSSIBLE. ALTHOUGH THE AIRMASS OVER THE OUTLOOK AREA WAS STABILIZED FROM THIS MORNINGS THUNDERSTORM COMPLEX IT IS EXPECTED TO BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON AND EVENING HOURS. LOOKING UPSTREAM THE ENVIRONMENTAL AIR HAS RAPIDLY RECOVERED AND BECOME UNSTABLE OVER KANSAS. A COLD FRONT DROPPING SOUTHEAST THROUGH NORTHWEST MISSOURI WILL BECOME THE NEXT FEATURE TO FOCUS ON AS IT INTERACTS WITH THIS INCREASINGLY UNSTABLE AIRMASS. THUNDERSTORMS ARE EXPECTED TO RAPIDLY FORM BY MID AFTERNOON ALONG AND JUST AHEAD OF THIS FRONT FROM EAST CENTRAL KANSAS INTO NORTHERN MISSOURI. IT WILL BE DURING THIS INITIAL PHASE WHEN ISOLATED STORMS ARE PRESENT THAT THE TORNADIC POTENTIAL WILL BE GREATEST. WITHIN A COUPLE OF HOURS THE STORMS SHOULD EVOLVE INTO SHORT LINE SEGMENTS AND THEN EVENTUALLY INTO A SQUALL LINE WHERE DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAINS WILL BE MOST LIKELY. THE SEVERE POTENTIAL SHOULD END BY LATE EVENING AS THE CONVECTIVE LINE MOVES SOUTHEAST AND OUT OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY BE POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY AND AGAIN OVER THE WEEKEND. WHILE SEVERE WEATHER IS NOT EXPECTED WEDNESDAY NIGHT AND THURSDAY IT IS TOO SOON TO DETERMINE THE SEVERE WEATHER THREAT FOR THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING PRIMARILY FOR AREAS SOUTH OF A KANSAS CITY TO MACON LINE.
In the hours before
Special weather statement, Jun 8, 4:03 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 403 PM CDT TUE JUN 8 2010 KSZ057-105-082145- JOHNSON KS-MIAMI KS- 403 PM CDT TUE JUN 8 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND JOHNSON COUNTIES IN EAST CENTRAL KANSAS UNTIL 445 PM CDT... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EDGERTON...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAIN AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GARDNER...SPRING HILL...OLATHE...LENEXA...LEAWOOD...OVERLAND PARK...PRAIRIE VILLAGE...CLARE...CHILES...LACKMANS...BUCYRUS... STILLWELL AND STANLEY. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA THROUGH 9 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3901 9461 3866 9462 3867 9505 3883 9505 TIME...MOT...LOC 2103Z 264DEG 18KT 3875 9498 BOOKBINDER
Special weather statement, Jun 8, 4:23 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 423 PM CDT TUE JUN 8 2010 MOZ037-043-082215- CASS MO-JACKSON MO- 423 PM CDT TUE JUN 8 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON AND NORTHERN CASS COUNTIES UNTIL 515 PM CDT... AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE MISSOURI STATE LINE NEAR OVERLAND PARK...SOUTHWEST TO SPRING HILL...AND MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH TORRENTIAL RAIN AND CONTINUOUS CLOUD TO GROUND LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... GRANDVIEW...BELTON...LEE'S SUMMIT...RAYMORE...GREENWOOD... PECULIAR...LAKE LOTAWANA...GRAIN VALLEY...HARRISONVILLE...OAK GROVE...PLEASANT HILL...CLEVELAND...FREEMAN...LAKE WINNEBAGO...LONE JACK...EAST LYNNE...UNITY VILLAGE...WEST LINE...TARSNEY LAKES AND STRASBURG. THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3900 9459 3902 9412 3864 9412 3860 9461 TIME...MOT...LOC 2123Z 268DEG 24KT 3892 9451 3874 9470 BOOKBINDER
Local storm report, Jun 8, 4:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 PM CDT TUE JUN 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM FLASH FLOOD 10 S KANSAS CITY 38.97N 94.73W
06/08/2010 JOHNSON KS TRAINED SPOTTER
SIX TO EIGHT INCHES OF STANDING WATER REPORTED AT I-435
AND STATE LINE ROAD. TORRENTIAL RAINS IN THE AREA.
&&
MJULYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:41 PM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 76 days |
| Jun 8, 10:34 AM CDT | High Wind Warning | EAX | Lafayette, Saline | 86 min |
| Jun 8, 10:56 AM CDT | River Flood Warning | EAX | Chariton, Macon | 22 hr |
| Jun 8, 2:55 PM CDT | Flash Flood Watch | EAX | Bates, Cass, Cooper, Henry, Howard, Jackson and 4 more | 10 hr |
| Jun 8, 4:05 PM CDT | River Flood Warning | EAX | Andrew, Nodaway | 9 hr |
| Jun 8, 4:23 PM CDT | Special Weather Statement | EAX | Cass, Jackson | 52 min |
| Jun 8, 4:29 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 6 hr |
| Jun 8, 4:37 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 38 min |
| Jun 8, 4:45 PM CDT | Flash Flood Warning | EAX | Cass, Jackson | 6 hr |
| Jun 8, 5:13 PM CDT | Special Weather Statement | EAX | Johnson, Lafayette | 47 min |
| Jun 8, 5:39 PM CDT | Tornado Warning | EAX | Cass | 21 min |
| Jun 8, 6:06 PM CDT | Flash Flood Warning | EAX | Carroll, Lafayette, Ray, Saline | 6 hr |
| Jun 8, 6:13 PM CDT | Flash Flood Warning | EAX | Henry, Johnson | 6 hr |
| Jun 8, 6:21 PM CDT | Flash Flood Warning | EAX | Clay, Jackson, Ray | 3 hr |
| Jun 8, 6:26 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 35 hr |
| Jun 8, 6:26 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 51 hr |
| Jun 8, 6:56 PM CDT | Special Weather Statement | EAX | Johnson | 34 min |
| Jun 8, 6:58 PM CDT | Flash Flood Warning | EAX | Chariton, Howard, Randolph, Saline | 6 hr |
| Jun 8, 4:03 PM CDT | Special Weather Statement | EAX | Johnson | 42 min |
Nearby
River Flood Warnings in Missouri, 2010River Flood Warnings in Kansas, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.